Texas, 2023

Tornado and Hail in Texas, May 23, 2023

May 23, 2023 · NWS SJT · 11 events in 6 counties and zones

The combination of strong instability and locally enhanced upper level winds produced isolated severe thunderstorms during the evening hours across the Big Country and Concho Valley. A supercell thunderstorm produced a strong tornado causing significant damage in Jones County just east of Funston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of strong instability and locally enhanced upper level winds produced isolated severe thunderstorms during the evening hours across the Big Country and Concho Valley. A supercell thunderstorm produced a strong tornado causing significant damage in Jones County just east of Funston. Otherwise, the severe storms produced large hail and isolated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 23, 5:13 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 23, 5:13 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
613 PM CDT Tue May 23 2023

...New AVIATION...

.MESOSCALE UPDATE FOR potential thunderstorms this evening...
Issued at 536 PM CDT Tue May 23 2023

As of 5pm, a stationary front was located from around Lubbock
southeastward to San Saba and Austin. Earlier, this was an old
mesoscale boundary, but has seemingly merged with the synoptic
front. Regardless, an agitated cu field has been evident on
satellite imagery along and just southwest of this front for the
past 2-3 hours. Plenty of surface-based instability was noted, to
the tune of 3500 J/kg. Surface winds in the Concho Valley and
points southward were veering southwest, while northeast of the
front, they remained out of the southeast. Clearly, a localized
convergence zone was located between San Angelo and Coleman, so
this area will need to be watched closely, along with areas
further southeast along and near the front.

Further north and west, thunderstorms are underway along the
dryline from around Lubbock southward to the Trans-Pecos.
Confidence is high that this will continue eastward and congeal
into a line before moving across the region overnight.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 206 PM CDT Tue May 23 2023

Cumulus field was developing along the Colorado River from the O
H. Ivie Reservoir to Spence and Colorado City, then northward to
Childress this afternoon. This area will likely be the area of
storm initiation this afternoon, probably 5 to 6 PM CDT. With
northwest flow aloft and development of a cold pool, the storm
complex is expected to move southeast this evening, similar to
yesterday.

However, there is a more potential for severe weather than
yesterday, as the atmosphere is more unstable with SB CAPES of
2500 J/KG, and with 0-6 KM bulk shears of 30 to 35 kt. A few
supercells are likely, and large hail and damaging winds are
possible. A tornado is also possible, depending on the how the
thunderstorms interact. Storm movement will be slower also, and
have locally heavy rainfall in the grids...mainly north and east
of a Sterling City to San Angelo to Mason line.

Showers and thunderstorm activity may still be ongoing, along and
east of an Abilene to Junction line after 1 AM tonight, with
isolated to scattered showers Wednesday morning. The Big Country
may see a break in storms Wednesday afternoon, before another
complex of storms moves in during the evening.

&&

.LONG TERM...
(Wednesday night through next Memorial Day)
Issued at 258 PM CDT Tue May 23 2023

Not a whole lot of change in the extended period. The upper level
pattern through the end of the week will remain nearly similar to
what we've seen so far this week, with weak short wave ridging over
West Texas, downstream from a western CONUS upper trough. This
pattern will remain favorable for thunderstorm development to our
west and northwest each afternoon, as disturbances in the flow aloft
rotate around the ridge axis. Thunderstorms should then track
southeast into the forecast area during the evening and overnight
hours, with the Big Country remaining the more favorable area for
storm coverage through Friday.

As we head into the Memorial Day weekend, the medium range models
are showing the upper ridge axis shifting a bit farther east into
central Texas, as the trough to the west moves a bit closer. This
would result in more of a southwest flow aloft pattern over West
Texas, with a continued chance for showers and thunderstorms each
day through Memorial Day. Instability and shear will be favorable
for some severe storms through the period, although details
regarding daily severe episodes are rather low beyond the mid
week time frame. In addition, localized flooding will be a
concern, especially in areas where soils become saturated from
previous rainfall.

Temperatures will remain generally in the 80s through the
weekend, with overnight lows in the 60s.

&&

.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Tue May 23 2023

A few localized thunderstorms are possible from 00Z-02Z.
Otherwise, conditions expected to deteriorate later this evening
and overnight as a line of thunderstorms will move through the
region. Once this line makes it through, lower ceilings are likely
through at least mid-morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     62  79  64  80 /  80  50  40  30
San Angelo  64  87  65  87 /  30  30  20  20
Junction    64  89  65  88 /  30  20  10  10
Brownwood   63  81  64  82 /  70  50  30  30
Sweetwater  62  79  64  80 /  70  40  40  40
Ozona       65  88  66  88 /  20  20  10  10
Brady       63  84  64  83 /  50  30  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SK
LONG TERM....24
AVIATION...SK
Hazardous weather outlook, May 23, 12:53 PM CST, 6 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service San Angelo TX
153 PM CDT Tue May 23 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
153 PM CDT Tue May 23 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible starting late this
afternoon and extending into tonight. Very large hail, damaging
winds and localized flash flooding are all possible. A tornado is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered showers and thunderstorms will continue to
be possible this week, with the best chance across the Big
Country. There is a marginal risk for severe weather on Wednesday
along and north of the I-10 corridor.  The main threats on
Wednesday will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.

In the hours before

Special weather statement, May 23, 6:25 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
725 PM CDT Tue May 23 2023

TXZ098-099-240115-
Haskell TX-Throckmorton TX-
725 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of northeastern Haskell
and northwestern Throckmorton Counties through 815 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millers Creek Reservoir, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Throckmorton, Millers Creek Reservoir, Irby and The Intersection Of
Us-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3318 9912 3310 9952 3340 9959 3340 9925
TIME...MOT...LOC 0024Z 332DEG 17KT 3341 9945

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Daniels
Special weather statement, May 23, 7:09 PM CST, 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
809 PM CDT Tue May 23 2023

TXZ098-113-114-240200-
Haskell TX-Shackelford TX-Jones TX-
809 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of southeastern
Haskell, northeastern Jones and northwestern Shackelford Counties
through 900 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Avoca, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stamford, Lueders, Nugent, Avoca, Lake Stamford Marina, Paint Creek,
Big Country Baptist Assembly and The Intersection Of Us-
180 And Farm Road 600.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Texas.

&&

LAT...LON 3298 9947 3296 9947 3296 9943 3288 9928
      3262 9964 3297 9998 3310 9971
TIME...MOT...LOC 0109Z 302DEG 11KT 3291 9968

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Daniels

The radar

The Dyess AFB radar (KDYX), 74 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Throckmorton

When
May 23, 7:27 PM CST
Where
Throckmorton County, 16.77 mi W of Throckmorton
Measured
2.25 in hail
Reported by
Public
Coordinates
33.180, -99.470

The public reported hail 2 to 2.25 inches in diameter 3 miles east of Irby.

Hail, Sterling

When
May 23, 7:35 PM CST
Where
Sterling County, 18.84 mi NW of Sterling City
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
31.990, -101.260

The County Sheriff reported dime to ping pong ball size hail on the Sterling-Glasscock County line on US 87.

Thunderstorm Wind, Nolan

When
May 23, 8:10 PM CST
Where
Nolan County, 0.9 mi NW of Roscoe
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.440, -100.540

A tree was blown into power lines.

Tornado, Jones

When
May 23, 8:13 PM CST to 8:47 PM CST
Where
Jones County, 1.97 mi SSE of Funston to 2.93 mi ESE of Funston
Rating
EF2
Path length
4.61 mi
Path width
700 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.723, -99.789

A supercell thunderstorm moving slowly southward through eastern Jones County|produced a weak tornado 2 miles east of Funston around 9:13pm.|Very little, if any, damage occurred during this phase of the|event. At about 9:40pm, the tornado was moving southwestward|before it was intercepted by an eastward-moving bow echo about 2|miles south of Funston. The bow echo pushed the tornado back|northeastward and the circulation rapidly intensified for about|five minutes. During this time, the tornado widened and caused|significant damage to some homes at the intersection of CR376 and|CR364. Two manufactured homes were rolled and or completely|destroyed. It was noted that the hurricane straps failed on one of|the manufactured homes, causing it to roll off of its foundation.|A small single-family residence sustained significant roof damage|and caused an enclosed porch to become detached from the home.|The tornado continued northeastward for nearly a mile before|becoming fully absorbed into the straight-line winds of the bow|echo at about 9:47 pm.

Thunderstorm Wind, Nolan

When
May 23, 8:15 PM CST
Where
Nolan County, 0.69 mi S of Sweetwater Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
32.460, -100.470

AWOS site reported 60 mph wind gust.

Hail, Jones

When
May 23, 8:20 PM CST
Where
Jones County, 1.81 mi NW of Nugent
Measured
2.5 in hail
Reported by
Public
Coordinates
32.720, -99.690

The public reported tennis ball size hail 2 miles northwest of Nugent.

Hail, Jones

When
May 23, 8:32 PM CST
Where
Jones County, 1.16 mi W of Stamford
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.950, -99.800

Thunderstorm Wind, Jones

When
May 23, 8:50 PM CST
Where
Jones County, 3.87 mi NNW of Nugent
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.750, -99.700

There were power lines down along US 180 just east of Farm to Market Road 600.

Thunderstorm Wind, Tom Green

When
May 23, 9:25 PM CST
Where
Tom Green County, 5.46 mi ESE of Orient
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.610, -100.250

There were panels blown off a portion of the roof at a residence. The time was estimated off radar.

Hail, Runnels

When
May 23, 10:14 PM CST
Where
Runnels County, Miles
Measured
1 in hail
Reported by
Public
Coordinates
31.600, -100.180

Hail, Runnels

When
May 23, 10:18 PM CST
Where
Runnels County, Miles
Measured
1.75 in hail
Reported by
Public
Coordinates
31.600, -100.180

The public reported golf ball size hail in Miles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101520, 1101518, 1101527, 1101184, 1101522, 1101525, 1101526, 1101554, 1101545, 1101539, 1101541.